Kentucky, 2009Flash Flooding and Flood in Kentucky, July 31, 2009
July 31, 2009 · NWS LMK · 3 events in 2 counties and zones
Slow moving and widespread showers and thunderstorms continued to move across the region during the early morning hours of July 31st. Some isolated flooding was reported across south central Kentucky due to this steady, and heavy at times, rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving and widespread showers and thunderstorms continued to move across the region during the early morning hours of July 31st. Some isolated flooding was reported across south central Kentucky due to this steady, and heavy at times, rainfall. Heavy thunderstorms over the Bluegrass Region also caused Stoner Creek in Bourbon County to rise out of its banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 31, 2:36 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 31, 2:36 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 AM EDT FRI JUL 31 2009
.SHORT TERM (TODAY AND TONIGHT)...
AS EXPECTED HEAVY RAINS ACROSS THE AREA HAVE BEEN THE MAIN CONCERN
FOR TONIGHT. CURRENTLY A COUPLE OF BANDS OF PRECIPITATION ARE
EVIDENT ON RADAR...A SMALL ONE OVER SOUTHERN INDIANA JUST TO THE
NORTHWEST OF THE FORECAST AREA AND A LARGE SWATH OF MODERATE TO
HEAVY RAIN EXTENDING ACROSS THE MIDDLE OF THE FORECAST AREA FROM
BOWLING GREEN TO LEXINGTON. THE SURFACE LOW SPAWNING ALL THE ACTION
IS OVER BOWLING GREEN AND MOVING TO THE NORTHEAST.
THE OPERATIONAL NAM DEPICTS THE CURRENT SITUATION WELL SO HAVE
RELIED ON IT FOR THE NEAR TERM FORECAST. THE LOW PRESSURE WILL
CONTINUE TO TRAVERSE THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST
THIS MORNING. AS THIS FEATURE MOVES OUT THE RAIN WILL COME TO AN END
FROM NORTHWEST TO SOUTHEAST. EXPECT THAT MOST OF THE PRECIPITATION
WILL HAVE EXITED THE FORECAST AREA BY EARLY AFTERNOON. THE
ATMOSPHERE HAS STABILIZED SOMEWHAT OVER THE LAST FEW HOURS SO HAVE
CUT BACK THUNDERSTORM CHANCES TO ISOLATED FOR THE REMAINDER OF THE
PERIOD. WILL CONTINUE WITH THE FLASH FLOOD WATCH OVER EASTERN
PORTIONS OF THE FORECAST AREA...THOUGH WILL LIKELY TRIM SOME OF THE
WESTERN PORTIONS OF THE WATCH.
TEMPERATURES TODAY WILL BE TRICKY AND HIGHLY DEPENDANT ON HOW FAST
THE CLOUD COVER EXITS THE AREA. HAVE GONE WITH LOWER TO MID 80S
ACROSS THE FORECAST AREA. TONIGHT WILL BE DRY WITH PARTLY CLOUDY
SKIES. TEMPERATURES WILL BE QUITE A BIT COOLER WITH LOWS FROM THE
UPPER 50S TO LOWER 60S.
.LONG TERM (SATURDAY THROUGH THURSDAY)...
SATURDAY THROUGH SUNDAY...
SATURDAY LOOKS TO REMAIN DRY UNDER PARTLY CLOUDY SKIES. THIS WILL
ALLOW TEMPERATURES TO WARM WELL BACK INTO THE MID 80S AREAWIDE.
THE NEXT CHANCE FOR PRECIPITATION WILL BE ON SATURDAY NIGHT INTO
SUNDAY AS ANOTHER FRONT PUSHES THROUGH THE AREA. THE MAIN QUESTION
WITH THIS FRONT WILL BE HOW MUCH PRECIPITATION WE WILL GET. LATEST
GFS AND NAM MODEL RUNS BOTH DEVELOP A SURFACE LOW OVER TX/OK THAT
MOVES TO THE NORTHEAST. HOWEVER...GFS SWINGS THIS FEATURE SOUTH OF
THE FORECAST AREA WHILE THE NAM BRINGS IT TO THE NORTH. IN ADDITION
THERE IS SOME QUESTION OF HOW MUCH MOISTURE RETURN THERE WILL BE
AHEAD OF THE NEXT FRONT. FOR NOW HAVE MAINTAINED CHANCE POPS
OVERNIGHT SATURDAY TAPERING OFF SUNDAY MORNING.
DUE TO THE FLOODING AND SEVERE WEATHER TONIGHT...FOCUSED ON THE
FORECAST THROUGH DAY THREE. PREVIOUS DISCUSSION FOR THE EXTENDED
PERIOD FOLLOWS...
MONDAY THROUGH THURSDAY...
THE NEXT FORECAST CHALLENGE WILL BE A FRONTAL BOUNDARY FOR THE
MONDAY NIGHT THROUGH TUESDAY TIME FRAME. AGAIN HAVE BUMPED UP
TIMING ADDING POPS TO MONDAY NIGHT FOR THIS SYSTEM. MODELS INDICATE
A SHRT/WV WILL FOLLOW CLOSE BEHIND THIS FROPA...BUT VARY GREATLY ON
TIMING. FOR NOW HAVE PLACED PRECIP ASSOCIATED WITH THIS WAVE ON
WED. HOWEVER...CONFIDENCE IS LOW ON THIS FEATURE THIS FAR OUT IN
TIME. TEMPS LOOK TO WARM UP A BIT MON/TUE INTO THE MID AND UPPER
80S. HOWEVER TUESDAY/S FROPA SHOULD COOL THINGS DOWN INTO THE LOW
80S AGAIN FOR THE SECOND HALF OF NEXT WEEK. LOWS WILL BE IN THE 60S
TO AROUND 70.
&&
.AVIATION (06Z TAFS)...
A LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER WESTERN TENNESSEE AND
MOVING QUICKLY NORTHEAST WILL BRING IN LIGHT RAINS WITH THE CHANCE
FOR SOME EMBEDDED STORMS. TIMING FOR THE STORMS WILL BE ROUGHLY 06
TO 09Z FOR KSDF AND KBWG...AND LATER FOR KLEX. WITH THE STORMS
EXPECT MVFR CEILINGS AND POSSIBLY IFR VISIBILITIES. AFTER THE STORMS
PUSH THROUGH THE REGION...EXPECT RAPID CLEARING...AND VFR CONDITIONS
THROUGH THE REST OF THE DAY.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 8 AM EDT /7 AM CDT/ THIS MORNING FOR
KYZ036-037-039>043-046>049-053>057-062>067-071>078-081-082.
IN...NONE.
&&
SHORT TERM...EES
LONG TERM....EES/AML
AVIATION.....RJSHazardous weather outlook, Jul 31, 3:08 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT FRI JUL 31 2009
INZ076>079-083-084-089>092-KYZ023>035-038-045-061-070-010815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-NELSON KY-BUTLER KY-LOGAN KY-
408 AM EDT FRI JUL 31 2009 /308 AM CDT FRI JUL 31 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
BEFORE ENDING FROM WEST TO EAST. ISOLATED HEAVY DOWNPOURS AND A
FEW LIGHTNING STRIKES WILL BE THE ONLY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
TWO COOL FRONTS AND AN UPPER LEVEL DISTURBANCE ARE EXPECTED TO PASS
THROUGH THE REGION BRINGING THUNDERSTORMS TO THE AREA MAINLY
SATURDAY NIGHT AND SUNDAY MORNING...AND THEN AGAIN MONDAY NIGHT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT STORM TOTAL RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
KYZ036-037-039>043-046>049-053>057-062>067-071>078-081-082-010815-
SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
408 AM EDT FRI JUL 31 2009 /308 AM CDT FRI JUL 31 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8AM EDT FOR MUCH OF
SOUTH-CENTRAL KENTUCKY AND THE BLUEGRASS REGION. HEAVY RAIN
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
MORNING HOURS. HEAVY DOWNPOURS AND ISOLATED MINOR FLOODING WILL BE
THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
TWO COOL FRONTS AND AN UPPER LEVEL DISTURBANCE ARE EXPECTED TO PASS
THROUGH THE REGION BRINGING THUNDERSTORMS TO THE AREA MAINLY
SATURDAY NIGHT AND SUNDAY MORNING...AND THEN AGAIN MONDAY NIGHT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAIN OR
FLOODING...OR STORM TOTAL RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.
AL
In the hours before
Local storm report, Jul 30, 11:02 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1202 AM EDT FRI JUL 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD BORDEN 38.47N 85.95W
07/30/2009 CLARK IN TRAINED SPOTTER
WATER OVER MANY STREETS IN TOWN. CREEK IN BORDEN PARK
OUT OF BANKS AND FLOODING THE PARK.
&&
EVENT NUMBER LMK0900011
EESLocal storm report, Jul 30, 11:06 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1206 AM EDT FRI JUL 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1153 PM FLASH FLOOD FRANKLIN 36.73N 86.57W
07/30/2009 SIMPSON KY TRAINED SPOTTER
1.5 FEET OF WATER OVER COLLEGE STREET IN FRANKLIN.
&&
EVENT NUMBER LMK0900012
EESSpecial weather statement, Jul 31, 12:33 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 AM EDT FRI JUL 31 2009
KYZ063-064-310600-
GREEN-HART-
1233 AM CDT FRI JUL 31 2009
...THUNDERSTORM WITH GUSTY WINDS EXPECTED TO AFFECT GREEN AND HART
COUNTIES...
AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 9 MILES SOUTH OF MUNFORDVILLE...OR 35 MILES EAST OF
BOWLING GREEN...AND MOVING NORTHEAST AT 30 MPH.
OCCASIONAL LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS OF AROUND 40
MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE...
NEAR THREE SPRINGS AROUND 1240 AM CDT.
NEAR HARDYVILLE AROUND 1245 AM CDT.
NEAR CANMER AROUND 1250 AM CDT.
NEAR LINWOOD AROUND 1255 AM CDT.
NEAR SUMMERSVILLE AROUND 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN
IF ENCOUNTERING HEAVY RAINS.
&&
AL
Local storm report, Jul 31, 2:04 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 AM EDT FRI JUL 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD 4 NW LOUISVILLE 38.27N 85.79W
07/30/2009 JEFFERSON KY EMERGENCY MNGR
CORNER OF 37TH AND BANKS FLOODED EARLIER BUT WATER HAS
GONE DOWN SINCE THEN.
0652 PM FLOOD 3 WSW CRESTWOOD 38.32N 85.53W
07/30/2009 JEFFERSON KY EMERGENCY MNGR
ROAD BLOCKED BY FLOODING AT INTERSECTION OF
BALLARDSVILLE ROAD AND HITT LANE. ADDITIONAL SITES DOWN
BALLARDSVILLE ROAD ARE UNDER WATER TOWARDS OLDHAM
COUNTY.
0900 PM FLASH FLOOD 8 S BIRDSEYE 38.20N 86.70W
07/30/2009 PERRY IN TRAINED SPOTTER
MANY SMALL AND MEDIUM SIZE CREEKS OUT OF THEIR BANKS
AND FLOWING OVER HIGHWAYS. 1.88 INCHES IN LAST 90
MINUTES.
0900 PM FLASH FLOOD 1 ENE BRISTOW 38.14N 86.70W
07/30/2009 PERRY IN EMERGENCY MNGR
WATER COVERING STATE ROAD 145 AT CATTAIL ROAD.
0904 PM FLASH FLOOD ENGLISH 38.33N 86.46W
07/30/2009 CRAWFORD IN TRAINED SPOTTER
LITTLE BLUE CREEK IN DOWNTOWN ENGLISH RAPIDLY RISING
OUT OF ITS BANKS.
0930 PM FLASH FLOOD FERDINAND 38.23N 86.86W
07/30/2009 DUBOIS IN EMERGENCY MNGR
INTERSTATE 64 DOWN TO ONE LANE AT FERDINAND EXIT DUE TO
WATER ON HIGHWAY.
0934 PM FLASH FLOOD MARENGO 38.37N 86.34W
07/30/2009 CRAWFORD IN EMERGENCY MNGR
MAN WAS TRAPPED IN TRUCK AND HAD TO RESUCED. NUMEROUS
ROADS CLOSED.
1032 PM FLASH FLOOD MILLTOWN 38.34N 86.27W
07/30/2009 CRAWFORD IN EMERGENCY MNGR
MAIN ST CLOSED AT MILLTOWN RD
1107 PM FLASH FLOOD 1 E HENRYVILLE 38.53N 85.75W
07/30/2009 CLARK IN BROADCAST MEDIA
SILVER CREEK OUT OF ITS BANKS AND COVERING MULTIPLE
RURAL ROADS.
1112 PM HEAVY RAIN 1 NW MARTINSBURG 38.46N 86.05W
07/30/2009 M3.59 INCH WASHINGTON IN TRAINED SPOTTER
MEASURED OVER THE LAST 3.5 HOURS
1130 PM FLASH FLOOD BORDEN 38.47N 85.95W
07/30/2009 CLARK IN TRAINED SPOTTER
WATER OVER MANY STREETS IN TOWN. CREEK IN BORDEN PARK
OUT OF BANKS AND FLOODING THE PARK.
1153 PM FLASH FLOOD FRANKLIN 36.73N 86.57W
07/30/2009 SIMPSON KY TRAINED SPOTTER
1.5 FEET OF WATER OVER COLLEGE STREET IN FRANKLIN.
&&
EVENT NUMBER LMK900002 LMK900001 LMK900003 LMK900005 LMK900004
LMK900006 LMK900007 LMK900008 LMK900010 LMK900009 LMK900011 LMK900012
ALFlash Flood, Taylor
- When
- July 31, 4:21 AM EST to 6:21 AM EST
- Where
- Taylor County, 1.38 mi S of Mannsville to 1.41 mi NE of Speck
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.350, -85.200
High water caused State Road 70 to be closed eight miles east of Campbellsville.
Flash Flood, Taylor
- When
- July 31, 5:56 AM EST to 6:56 AM EST
- Where
- Taylor County, 0.78 mi WSW of Hatcher to 1.08 mi W of Burdick
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.294, -85.382
A person was rescued from a vehicle on KY 3098 near the Taylor-Green County Line.
Flood, Bourbon
- When
- July 31, 3:50 PM EST to 11:59 PM EST
- Where
- Bourbon County, 0.18 mi W of Paris to 0.3 mi SSE of Paris
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.220, -84.253
Stoner Creek reached flood stage just before 5 pm local time. Some minor flooding in low lying areas occurred due to this flooding. The creek stayed above flood stage until just after midnight on August 1st.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185153, 185155, 186471.